Ask an expert
Question

09 Mar 2003

Can anti-deppressants cause acne?
I would appreciate your advice regarding my medication. I have struggled with severe depression for the past two years and, after my psychiatrist prescribed numerous different anti-depressants with no effect, I was put onto Prothiaden (250mg per day). This literally saved my sanity and after a year I felt well enough to begin slowly cutting down the dosage. So far, I have cut down to 75mg per day, but don't seem to tolerate any less. In the last six months my skin has come out in quite bad acne, which isn't responding to conventional creams and treatments (Differin and Zineryt). Is there any possibility that this could be a side-effect of my anti-depressents (Thaden) or could it be affecting the acne in any way?
Answer 852 views
Expert
CyberShrink
cybershrink

01 Jan 0001

Dear Tambi,
Around 70 % of people tend to respond well to most antidepressants ; and some people seem to be able to respond well to almost any such medicine. Others of us seem to have a much more specific chemical profile to our depression, and to respond very well to one or two specific medicines, and poorly to others.
While in treating a depression, many folks find they can safely stop the medication after 6 to 9 months or so, as the chemicals seem to have re-adjusted well and stayed that way ; and can stop the medicine and stay well ; some of us seem to be able to stay well with the asssistance of the medicine, but to have a high rsk of return of symptoms and relapse of the depression, when we stop it.
Many experts would recommend that in the latter situation, when lowering the medicine dosage below a specific point ( as you describe ) leads to a return of symptoms, that it may be wisest to stay on the medicine indefinitely. Where one has had several episodes of depression, many would suggest staying on a maintenance dose of the medicine, long-term.
I haven't come across experiences of any of the antidepressants making acne worse, and one would be best advised to consult a dermatologist ( skin specialist ) to get the best suggestions about how to clear this up. I know that frequent washing helps a lot, as can some antibotics like tetracycline, but one would need a dermatologist's assessment and advice to be sure about the best options for you.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
34% - 9270 votes
No
66% - 17922 votes
Vote